The typical symptoms of anemia are fatigue, loss of stamina, and breathlessness. People with anemia may also have a rapid heartbeat, feel lightheaded, and appear pale.
Very low white blood cell counts are accompanied by an increase in infections.
Thrombocytopenia can result in easy bruising, nosebleeds, or bleeding from the mouth and gums, and a skin rash with small red spots (petechiae).
Taking certain medications, such as AZT, puts you at risk for anemia. Anemia is more common in late-stage HIV disease or outright AIDS. Newer antiretroviral therapies have decreased the number of people who develop anemia, but anemia still remains a problem.
Nausea is a common problem in HIV disease; the resulting poor nutrition raises the risk for anemia. If you can't eat a complete diet, you may be at greater risk for anemia. However, you can correct this problem either by substituting different medications or by taking nutritional supplements.
Other medical conditions besides HIV infection may increase the risk of anemia. Cancer, liver disease, and advanced kidney disease can all cause low blood counts. Complying with your therapy for other medical conditions will make you less likely to suffer from anemia as a result of HIV.
- Common Side Effects of AntidepressantsFind out about common and not-so-common side effects of antidepressants and how to manage them.
- How Drugs Can Lower CholesterolDiscover how cholesterol-lowering medications work in your body to bring your cholesterol numbers down to ideal levels.
- Do Over-the-Counter Proton-Pump Inhibitors Work?You might wonder why you need a prescription for GERD if many PPIs are available over the counter. Get the answers to this and other questions about OTC PPIs.